Jump to content
Sign in to follow this  
ri4n

Sertraline finally destroyed my stomach

Recommended Posts

Hey everybody,

for the third time within a year (and the second time since the middle of june) I experienced severe effects from a (low) dose of sertraline on my stomach and it feels like this time I done ****ed up.

Since three weeks after that last (12,5mg) dose of sertralin (stopped the taking immediately) I'm having a burning sensation as well as a hollow pain in my stomach (not the guts!), an inability to normally digest just eaten food resulting in burping up stomach content and the feeling of a balloon trapped below the last rib on the left. In addition to that, since the beginning of week 3, I have a nearly constant urge to burp, but the inability to do so for most of the time, which drives me crazy! The urge gets more present if I swallow sth, be it water or food, and when I get up, meaning my chest is in a vertical position.

I know these condition since the last time I took a sertraline pill on an empty stomach (yeah I'm dumb for taking it just with water), but it went away after 2 weeks. Now we are in week 4. Also I thought I had learned sth from the previous mistake and took the pill after food recently - apparently it wasnt enough...or too soon after the meal.

To clear things up: I stopped the medication right after the first incident in mid june (was on 50mg sertralin for like 6 weeks until this date) and only wanted to cushion some withdrawal symptoms with the latest low dose in early july. Yeah, should have sticked with those symptoms instead of losing 6kg as a 70kg male and all the mean stuff above.

I know there are several reports about heartburn etc. but can someone actually explain what's in sertraline that effects the stomach the moment it's in it (literally felt the balloon getting infalted at that moment) - shouldnt be the active ingredient itself (since it gets absorbed later in the gut) but some other ingredients!? Does it make a difference if I break the pill in pieces?

Does any of you had similar experiences with sertraline (zoloft)? Did it make a difference to take it with food, or experienced some of you the same even if they had a meal before (would bring some inner peace to me ;)) 

I think I have a severe chemical-toxical induced gastritis, probalby getting chronic atm. I'm on 40mg of esomeprazol since last week, no difference since. Would you up the dose? Swallowing the endoscope tomorrow, curious and anxious at the same time about the probable certainty 😕

Thanks much for reading through this and even more gratitude for replying!

PS: please forgive eventual mistakes as i am no native speaker! 🙂

Edited by ri4n

Share this post


Link to post
Share on other sites

I haven't had that happen to me when taking sertaline, but I definitely understand your concern.  Maybe what you're experiencing is an allergy response?  I know those can be very sudden.  

Anyway, you may want to talk with your doctor about stopping that medicine since antidepressants should not cause heartburn.

I hope things get better for you!

Share this post


Link to post
Share on other sites
3 hours ago, Wizardwarrior315 said:

I haven't had that happen to me when taking sertaline, but I definitely understand your concern.  Maybe what you're experiencing is an allergy response?  I know those can be very sudden.  

Anyway, you may want to talk with your doctor about stopping that medicine since antidepressants should not cause heartburn.

I hope things get better for you!

thanks for your response! :) 

 

can i ask how long you took sertraline? and how you took it? with water? with water and food? 

 

thanks!! 

Share this post


Link to post
Share on other sites

Welcome to Df Ri4n.

At doses in the "safe prescribable range" so, up to a max of 200mg per day, the side effects of Sertraline are what is expected, and burning a hole in your stomach is very rare within this range. However, the higher the dose outside of this range, increases the risk of severe side effects.

Taking high doses of say, Ibuprofen, for extended amounts of time increases your risk of stomach issues, as well as mixing both Ibuprofen and Sertraline at high doses for a long time frame. Alcohol is also a risky substance to mix with either one or both. 

However, the stomach is quite a versatile organ, you would really have to give it some hardcore abuse over a long time to really damage it.

Hope this helps.

Tungsten.   

Share this post


Link to post
Share on other sites

 yes! I took Zoloft for awhile and recently stopped due to some visual problems I was having. before starting Zoloft my depression repressed my appetite to the point of me not eating, so when I started Zoloft I was ECSTATIC to actually feel hunger again. unfortunately Zoloft did give me terrible heart burn and digestive issues. I learned I had to take mine in the morning after breakfast to try and reduce the sick/burning feeling. after stopping Zoloft cold turkey (big mistake,) it made me sick to my stomach. still dealing with withdrawals I actually have to take motion sickness pills every day and anti acids. sucks! 

Share this post


Link to post
Share on other sites
15 hours ago, hendricksbrock said:

 yes! I took Zoloft for awhile and recently stopped due to some visual problems I was having. before starting Zoloft my depression repressed my appetite to the point of me not eating, so when I started Zoloft I was ECSTATIC to actually feel hunger again. unfortunately Zoloft did give me terrible heart burn and digestive issues. I learned I had to take mine in the morning after breakfast to try and reduce the sick/burning feeling. after stopping Zoloft cold turkey (big mistake,) it made me sick to my stomach. still dealing with withdrawals I actually have to take motion sickness pills every day and anti acids. sucks! 

Thank for your answer. How long did you take it and in what dose? Did you experience burping and the feeling of a balloon trapped inside your stomach, too?
I reckon you experienced stomach issues still, despite taking them with food!?

 

On 7/27/2018 at 8:40 PM, Tungsten Aromatics said:

Welcome to Df Ri4n.

At doses in the "safe prescribable range" so, up to a max of 200mg per day, the side effects of Sertraline are what is expected, and burning a hole in your stomach is very rare within this range. However, the higher the dose outside of this range, increases the risk of severe side effects.

Taking high doses of say, Ibuprofen, for extended amounts of time increases your risk of stomach issues, as well as mixing both Ibuprofen and Sertraline at high doses for a long time frame. Alcohol is also a risky substance to mix with either one or both. 

However, the stomach is quite a versatile organ, you would really have to give it some hardcore abuse over a long time to really damage it.

Hope this helps.

Tungsten.   

Thanks for your comment. Thing is, I dont think it's the normal side effects of sertralin (since I didnt experience it when taking it with food) what caused this. I literally got a bloated stomach when the pill was in my (empty) stomach. It has to be some effect directly from the pill itsself I reckon. Also I am now 4 weeks without sertralin after that incident where I took 12,5mg of a 50mg pill (only), since I wanted to taper anyway (had taken it before that for 5 weeks only, too).

 

I dont know...it feels off. Also just got an endoscopy and I have NO gastritis. Literally nothing has been found. So diagnosis is: functional dyspepsia, which is ridiculous since I never had any trouble with my stomach before. So a few times of a drug (and two on empty stomach) got me functional dyspepsia. I know this disease is not really explored and there are researches, that it is linked to SSRIs, but that shortly? Really impressed of how these drugs mess with the central nerve system (which, again, is a factor for developing dyspepsia, apparently).

Damn..if I just would have known..

Share this post


Link to post
Share on other sites
On 7/27/2018 at 2:10 PM, ri4n said:

why did you discontinue? cause of side effects?

So sorry for the long delay.  

Zoloft kept making me feel like a zombie, and caused my emotions to go all out of whack.  At that point, I decided it wasn't worth putting up with those side effects, so I quit.  I now find that a combination of hobbies and vigerous exercise is about as effective as Zoloft and without the side effects.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...